Drug-induced hair disorders.

Bianca Maria Piraccini, Matilde Iorizzo, Giulia Rech, Antonella Tosti

Research output: Contribution to journalReview articlepeer-review

25 Scopus citations

Abstract

Drugs may induce hair loss, stimulate hair growth or, more rarely, induce changes in the hair shape and colour. Drug-induced hair loss is usually completely reversible and is, in most cases, a consequence of a toxic effect of the drug on the hair follicle matrix. In rare cases alopecia may be permanent. Depending on type of drug, dosage and patient susceptibility, hair loss presents as telogen effluvium, anagen effluvium or both. Telogen effluvium is also commonly observed after discontinuation of drugs that prolong anagen, such as topical minoxidil and oral contraceptives. Although a large number of drugs have been occasionally reported to produce hair loss, only for a few drugs the relation between drug intake and hair loss has been proven.

Original languageEnglish (US)
Pages (from-to)301-305
Number of pages5
JournalCurrent drug safety
Volume1
Issue number3
DOIs
StatePublished - Aug 2006
Externally publishedYes

ASJC Scopus subject areas

  • Toxicology
  • Pharmacology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Drug-induced hair disorders.'. Together they form a unique fingerprint.

Cite this